Related Experiment Video
Updated: Sep 14, 2025

A Porcine Model of Acute Autologous Pulmonary Embolism
Published on: September 6, 2024
Fatal Pulmonary Embolism Secondary to Heparin-Induced Thrombocytopenia in Hemodialysis: A Case Study
Yan Yang1,2, Zibo Xiong1,2, Yingying He1,2
1Department of Nephrology, Peking University Shenzhen Hospital, Shenzhen, China.
Background:
Heparin and low-molecular-weight heparin (LMWH) are first-line anticoagulants in hemodialysis but may trigger heparin-induced thrombocytopenia (HIT), a severe immune-mediated complication. Despite its clinical significance, HIT is often misdiagnosed early, increasing thromboembolic risks and mortality.
Case Report:
We present a case of a 61-year-old male patient who developed HIT during initial hemodialysis. The patient exhibited recurrent catheter thrombosis, intermuscular venous thrombosis in the lower extremities, and progressive thrombocytopenia following LMWH administration during dialysis. The diagnosis was confirmed by IgG-specific anti-PF4/heparin antibody testing. Shortly after the last dialysis session, the patient developed acute dyspnea and chest pain. Computed tomography angiography of the chest revealed pulmonary embolism. Despite aggressive intervention, the patient's condition deteriorated rapidly, with platelet counts dropping to 5 × 109/L, culminating in a fatal outcome.
Conclusion:
The combination of dialysis catheter thrombosis and declining platelet counts constitutes an essential early diagnostic clue for HIT in hemodialysis patients, the recognition of which could prevent fatal thromboembolic complications.
Related Concept Videos
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Hemodialysis II: Procedure and Complications
Peritoneal Dialysis II: Peritoneal Dialysis Systems and Complications
Pulmonary Embolism I: Introduction
Pulmonary Embolism III: Nursing Management
Hemodialysis I: Introduction

